Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 142, NWS Kansas City, MO

June 12, 20196 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 12, 2019, 3:46 PM CDT for 6 counties in Missouri. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2019, 3:46 PM CDT (20:46 UTC)
Expired
Jun 12, 2019, 4:30 PM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, MO, Clay County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 19 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:01 PM CDTTSTM WND GST 601 Sw Independence, MOPOWER OUTAGES AND MINOR DAMAGE PER SPOTTER NETWORK.
Jun 12, 4:02 PM CDTTSTM WND GST 642 Ene Unity Village, MO
Jun 12, 4:15 PM CDTTSTM WND DMG1 Ene Pleasant Hill, MO10 INCH DIAMETER TREE LIMB DOWNED.
Jun 12, 4:36 PM CDTTSTM WND DMG1 Nw Lake Winnebago, MOSIGNIFICANT TREE, 12 TO 18 INCHES IN DIAMETER, DOWN DUE TO THUNDERSTORM WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WUUS53 KEAX 122046
SVREAX
MOC037-047-095-101-107-177-122130-
/O.NEW.KEAX.SV.W.0142.190612T2046Z-190612T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
346 PM CDT Wed Jun 12 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cass County in west central Missouri...
  Southern Clay County in west central Missouri...
  Southwestern Ray County in west central Missouri...
  Southwestern Lafayette County in west central Missouri...
  Jackson County in west central Missouri...
  Northwestern Johnson County in west central Missouri...

* Until 430 PM CDT.

* At 346 PM CDT, severe thunderstorms were located along a line
  extending from near Hardin to near Buckner to Houston Lake, moving
  south at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
  Liberty, Gladstone, Grandview, Belton, Raymore, Grain Valley,
  Pleasant Hill, Oak Grove, Odessa, Greenwood, Lexington, North
  Kansas City, Sugar Creek, Buckner and Holden.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 2 and 47.
 Interstate 35 in Missouri between mile markers 3 and 13.
 Interstate 29 between mile markers 0 and 2.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 52 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3881 9456 3921 9460 3922 9418 3927 9390
      3886 9371 3867 9409
TIME...MOT...LOC 2046Z 352DEG 36KT 3927 9377 3909 9418 3919 9465 

HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
2 follow-up statements
579 
WWUS53 KEAX 122115
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
415 PM CDT Wed Jun 12 2019

MOC047-177-122124-
/O.CAN.KEAX.SV.W.0142.000000T0000Z-190612T2130Z/
Clay MO-Ray MO-
415 PM CDT Wed Jun 12 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY AND SOUTHWESTERN
RAY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3881 9456 3905 9458 3902 9415 3913 9383
      3886 9371 3867 9409
TIME...MOT...LOC 2114Z 352DEG 36KT 3903 9373 3885 9414 3895 9460 

$$

MOC037-095-101-107-122130-
/O.CON.KEAX.SV.W.0142.000000T0000Z-190612T2130Z/
Cass MO-Lafayette MO-Jackson MO-Johnson MO-
415 PM CDT Wed Jun 12 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN CASS...SOUTHWESTERN LAFAYETTE...SOUTHERN JACKSON AND
NORTHWESTERN JOHNSON COUNTIES...

At 414 PM CDT, severe thunderstorms were located along a line
extending from near Higginsville to near Lone Jack to Leawood, moving
south at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Grandview, Belton, Raymore, Grain Valley, Pleasant Hill, Oak Grove,
Odessa, Greenwood, Holden, Lake Lotawana, Lake Winnebago, Lone Jack,
Lake Tapawingo, Kingsville and Mayview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3881 9456 3905 9458 3902 9415 3913 9383
      3886 9371 3867 9409
TIME...MOT...LOC 2114Z 352DEG 36KT 3903 9373 3885 9414 3895 9460 

HAIL...0.88IN
WIND...60MPH
 
$$

CDB
115 
WWUS53 KEAX 122127
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
427 PM CDT Wed Jun 12 2019

MOC037-095-101-107-122136-
/O.EXP.KEAX.SV.W.0142.000000T0000Z-190612T2130Z/
Cass MO-Lafayette MO-Jackson MO-Johnson MO-
427 PM CDT Wed Jun 12 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS...
SOUTHWESTERN LAFAYETTE...SOUTHERN JACKSON AND NORTHWESTERN JOHNSON
COUNTIES WILL EXPIRE AT 430 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 3881 9456 3905 9458 3902 9415 3913 9383
      3886 9371 3867 9409
TIME...MOT...LOC 2126Z 352DEG 36KT 3893 9371 3875 9412 3885 9458 

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:21 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 12, 1:21 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
121 PM CDT Wed Jun 12 2019

.Discussion...
Issued at 120 PM CDT WED JUN 12 2019

Satellite and radar clearly show the deep troughing over the midwest
with a large amplitude ridge building into the plains. A shortwave
trough is also noticeable over western Iowa on WV helping to create
some lift and develop an area of scattered showers and storms. This
shortwave trough is expected to continue its southerly track into
our area and help initiate some scattered showers and thunderstorms
this afternoon over the region as we reach convective temperature.
Storms will likely develop along this shortwave trough and over an
area of surface convergence in east-central Missouri. This could
lead to a decent amount of storms moving through the region. MLCAPE
of near 1000 J/kg will allow some of these storms to get stronger,
especially out in central Missouri where we could get MLCAPE values
closer to 1500 J/kg. The main limiting factor for severe weather
will be the lack of shear with 0-6km bulk shear only getting to 15-
20kts. This will lead to storm cycles being 15-30 minutes long and
could cause some gusty winds as they dissipate with outflows
determining future storm initiation. If an updraft gets strong
enough over central Missouri there could be isolated quarter sized
hail with the freezing level around 8-9kft, so limited melting time.
Once sunset occurs these storms will likely dissipate quickly
leaving clear skies overnight as a cooler airmass continues to
advect into our area.

This cooler airmass could break some record lows tonight with the
following records being close: MCI at 47 & St Joseph at 44. The
latest forecast shows us getting within 2-3 degrees of these
marks, so if things radiate out quickly than expected they are
possible to achieve. High pressure overtakes the area Wednesday
through Friday making for a very nice stretch in mid June for our
area. A shortwave trough will start to move towards the area
Friday evening as the high pressure shifts east and southerly flow
returns to the area going into Saturday.

The pattern will quickly turn active going into Saturday for our
area of the country. A low pressure system will quickly move through
the plains Saturday into Sunday with high pressure building in on
the backside with zonal flow aloft creating a W-E oriented quasi-
stationary boundary that will lie from Oklahoma into the Ohio valley
area. The high pressure over the Gulf of Mexico will consistently
pump moisture up into this boundary with shortwave troughs enhancing
the boundary over the weekend into next week. This main focus of
precipitation looks to set up over our area Saturday into Sunday
along a weak boundary making a potential wet weekend before it
shifts south towards the I-44 corridor Sunday evening. Overall
around an inch of precipitation is expected with the weekend setup.
This boundary will need to be monitored for trends going into early
next week because if it shifts slightly north (Canadian hints at
this) we could start to run into flooding issues as it will be the
focus for multiple days of rainfall.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1232 PM CDT WED JUN 12 2019

The main aviation threat this afternoon will be a timeframe of
scattered thunderstorms that will form up in the afternoon and
last through sunset. The scattered nature of these storms make it
difficult to pinpoint when they would move over the terminals so
VCTS was utilized to indicate the timeframe TS is possible. After
sunset these storms will quickly dissipate leaving clear skies and
VFR conditions for the rest of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Jun 12, 5:08 AM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
508 AM CDT Wed Jun 12 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
508 AM CDT Wed Jun 12 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few strong to a isolated severe storm will be possible this
 afternoon into this evening. Strong winds between 40 to 60 mph will
 be possible as well as pea to quarter sized hail.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Several rounds of storms are possible Friday through the weekend and
 into the beginning of next week. No severe weather is expected
 however, river flooding may be aggravated.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 12, 2:27 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CDT WED JUN 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             KING CITY               40.05N 94.52W
06/12/2019  E0.70 INCH       GENTRY             MO   BROADCAST MEDIA

&&
Special weather statement, Jun 12, 2:39 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
239 PM CDT Wed Jun 12 2019

KSZ102-MOZ012>014-020>023-031-122030-
Doniphan KS-Buchanan MO-Carroll MO-Clinton MO-Daviess MO-De Kalb MO-
Livingston MO-Caldwell MO-Andrew MO-
239 PM CDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONIPHAN...
BUCHANAN...SOUTHERN DAVIESS...CLINTON...NORTHWESTERN CARROLL...
CALDWELL...SOUTHEASTERN ANDREW...DEKALB AND SOUTHWESTERN LIVINGSTON
COUNTIES UNTIL 330 PM CDT...

At 239 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Breckenridge to St.
Joseph. Movement was southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
St. Joseph, Cameron, Savannah, Plattsburg, Lathrop, Hamilton,
Gallatin, Gower, Wathena, Elwood, Maysville, Country Club Villa,
Country Club, Braymer, Stewartsville, Agency, Polo, Dearborn, Union
Star and Osborn.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 39 and 73.
 Interstate 29 between mile markers 31 and 61.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4002 9403 3953 9336 3953 9492 4002 9493
TIME...MOT...LOC 1939Z 313DEG 28KT 3983 9390 3977 9485

Leighton
Special weather statement, Jun 12, 3:07 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
307 PM CDT Wed Jun 12 2019

MOZ021-022-028>031-122045-
Platte MO-Ray MO-Carroll MO-Clinton MO-Caldwell MO-Clay MO-
307 PM CDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...SOUTHERN CLINTON...RAY...
WESTERN CARROLL...SOUTHERN CALDWELL AND EASTERN PLATTE COUNTIES UNTIL
345 PM CDT...

At 306 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Braymer to near Edgerton.
Movement was south at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kansas City, Liberty, Gladstone, Excelsior Springs, Smithville,
Kearney, Richmond, Parkville, Lexington, Platte City, Carrollton,
Lawson, Weatherby Lake, Claycomo, Pleasant Valley, Lake Waukomis,
Orrick, Norborne, Trimble and Hardin.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 12 and 38.
 Interstate 29 between mile markers 6 and 17, and between mile
markers 25 and 30.
 Interstate 435 between mile markers 31 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3954 9357 3931 9333 3927 9345 3929 9348
      3925 9350 3923 9357 3925 9365 3921 9371
      3921 9385 3914 9396 3921 9398 3919 9403
      3914 9405 3918 9419 3921 9417 3924 9425
      3917 9436 3920 9439 3921 9469 3953 9483
TIME...MOT...LOC 2006Z 339DEG 28KT 3959 9368 3954 9467

Leighton
Local storm report, Jun 12, 3:11 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 PM CDT WED JUN 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND GST     EDGERTON                39.50N 94.63W
06/12/2019  E50 MPH          PLATTE             MO   PUBLIC

            LOTS OF PEA SIZE HAIL AS WELL.

&&

CB
Local storm report, Jun 12, 3:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
327 PM CDT WED JUN 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND GST     SMITHVILLE              39.39N 94.58W
06/12/2019  E50 MPH          CLAY               MO   PUBLIC

            TRASH CANS BLOWN AROUND. LOTS OF PEA SIZE
            HAIL AS WELL.

&&

CB
Special weather statement, Jun 12, 3:36 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
336 PM CDT Wed Jun 12 2019

KSZ104-105-MOZ028>030-037-038-043-044-122115-
Johnson KS-Wyandotte KS-Platte MO-Cass MO-Ray MO-Johnson MO-
Lafayette MO-Jackson MO-Clay MO-
336 PM CDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WYANDOTTE...
NORTHEASTERN JOHNSON...NORTHERN CASS...SOUTHERN CLAY...SOUTHERN
RAY...LAFAYETTE...SOUTHEASTERN PLATTE...JACKSON AND NORTHWESTERN
JOHNSON COUNTIES UNTIL 415 PM CDT...

At 336 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Richmond to near River Bend to Lake Waukomis.
Movement was south at 45 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Leawood,
Raytown, Liberty, Gladstone, Grandview, Belton, Prairie Village,
Raymore, Grain Valley, Mission, Pleasant Hill, Oak Grove, Parkville,
Odessa, Greenwood and Higginsville.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 52.
 Interstate 70 in Kansas between mile markers 420 and 423.
 Interstate 35 in Missouri between mile markers 0 and 16.
 Interstate 35 in Kansas between mile markers 232 and 235.
 Interstate 29 between mile markers 0 and 8.
 Interstate 635 between mile markers 7 and 12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 49 and 76.

LAT...LON 3880 9459 3925 9471 3924 9376 3921 9376
      3921 9374 3888 9366 3873 9424
TIME...MOT...LOC 2036Z 351DEG 37KT 3928 9394 3920 9435 3925 9464

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:49 PM CDTSpecial Weather StatementEAXAndrew, Atchison, DeKalb, Gentry, Holt, Nodaway56 min
Jun 12, 2:39 PM CDTSpecial Weather StatementEAXAndrew, Buchanan, Caldwell, Clinton, Daviess, DeKalb51 min
Jun 12, 3:07 PM CDTSpecial Weather StatementEAXCarroll, Clay, Platte, Ray38 min
Jun 12, 3:36 PM CDTSpecial Weather StatementEAXJackson, Lafayette39 min
Jun 12, 4:13 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson47 min
Jun 12, 4:56 PM CDTSpecial Weather StatementEAXBates, Henry49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.